Get the latest from TODAY

Sign up for our newsletter
SUBSCRIBE
/ Source: TODAY
By Meghan Holohan

In early August, Shannon Rugh was sitting at a red light in a town in Northern Virginia when she spotted a commotion on the sidewalk. A group of people were performing the Heimlich maneuver on a person they thought was choking, but it wasn't working. The person appeared lifeless.

Just two months earlier, Rugh had been trained to use Narcan, also known as naloxone, a drug that reverses opioid overdoses and had a travel kit with her. She thought the unconscious person looked like a possible overdose.

“I knew it was time for me to engage," the 42-year-old owner of Commonwealth Press, a printing and design store in Pittsburgh, told TODAY.

She asked if anyone knew the person. No one did. She explained she had training in Narcan and offered to give it. By this point, the victim’s face was blue.

She had never used the kit but knew she had to act quickly.

“I didn’t know that a face could turn so blue. It was a shock,” she said. "This was beyond when the training says, ‘this is an overdose.”

Rugh gave the first dose of Narcan nasally. She was supposed to wait two minutes before giving the next dose, but the person wasn't responding.

“I administered the second dose," she said. "Pretty soon after the second dose there was gasping and trying to breathe.”

A naloxone overdose rescue kit. Naloxone is a medication that reverses the effects of overdose from opioids. Getty Images

Police and paramedics arrived shortly and gave the person oxygen. Within five minutes, the overdose victim wanted to leave, not understanding how serious it had been.

“The person stood up and sort of regained consciousness, saying, ‘why is everyone freaking out? I am fine,' Rugh explained. “This person was just revived and had no idea how close to death they were, because Narcan works so well.”

Without naxolone that “person would have been dead” the paramedics told her.

Rugh learned how to use Narcan after arranging a training session for her employees through the local health department. She personally knows people affected by opioid addiction and thought it might be wise for her employees to understand how to stop an overdose.

The training wasn’t mandatory, although every employee attended.

“I just thought with where we are with opioids in Allegheny County or in Pittsburgh, it would be helpful,” she explained.

While first responders often have training to use naloxone, health officials have urged others to learn how to administer the lifesaving medication. For more information Get Naxolone Now offers online training and how to get the overdose antidote and the Naxolone locator can help people find it close to them.

Rugh is sharing her story so that others understand that they, too, can learn to use naloxone. The first responders told her they had never encountered a bystander who helped prevent an overdose.

“That occurrence was the first time anyone had beat them to the scene and administered Narcan,” she said. “I am shocked myself that, within two months of getting it, I used it."

A month after the experience, she’s still processing how she saved a stranger’s life.

“It is an incredible feeling,” Rugh said, adding, “there is a lot more to recovery for that person.”